Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Bismarck, ND

July 21, 2001Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2001, 11:18 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 11:18 PM MDT (05:18 UTC)
Expired
Jul 22, 2001, 12:15 AM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 11:25 PM MDTThunderstorm Wind 53 MBeach, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220520
SVRBIS

NDC007-033-220615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM MDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1215 AM MDT

* AT 1118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF TROTTERS TO 6
  MILES SOUTHWEST OF GOLVA...OR FROM 61 MILES SOUTH OF WILLISTON TO
  47 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLVA AT 1125 PM MDT
  TROTTERS AT 1135 PM MDT
  BEACH AT 1130 PM MDT
  SENTINEL BUTTE AT 1140 PM MDT
  MEDORA AT 1215 AM MDT
  SOUTH UNIT OF THEODORE ROOSEVELT PARK AT 1215 AM MDT

THIS STORM PRODUCED 71 MPH WINDS AT SIDNEY.

A SEVERE THUNDERSTOR>M WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4733 10407 4668 10402 4668 10330 4728 10321
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:49 PM MDT, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 1:49 PM MDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT SAT JUL 21 2001

CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS
AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN
NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN
ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z
ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE
TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH
DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO
MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE
NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED
SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH.
MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE
LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF
STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST
FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO
WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN
THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF
THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT
A CHANCE OF TSTMS IN FCST DURING MIDWEEK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 21, 9:23 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1040 PM    TROTTERS                  ND   .88 INCH HAIL

07/20/01   GOLDEN VALLEY                  REPORTED BY COOPERATIVE

                                          OBSERVER.

1200 AM    SAWYER                    ND   WIND DAMAGE

07/21/01   WARD                           REPORTED BY COOPERATIVE

                                          OBSERVER. LARGE TREES

                                          DOWN.

0100 AM    SELZ                      ND   60 MPH TSTM GUST

07/21/01   PIERCE                         REPORTED BY PUBLIC.

                                          BRANCHES DOWN.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:53 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 22, 12:01 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 1:01 AM MDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 1:24 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 1:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 1:38 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 1:50 AM MDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 2:16 AM MDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 2:38 AM MDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 4:01 AM MDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 4:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.